Maryland, 2009

Hail in Maryland, May 28, 2009

May 28, 2009 · NWS LWX · 1 event in 1 county or zone

A stalled boundary triggered showers and thunderstorms on the 28th. An isolated thunderstorm did become severe causing large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A stalled boundary triggered showers and thunderstorms on the 28th. An isolated thunderstorm did become severe causing large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 28, 1:55 PM EST, 2 minutes earlier.

Area forecast discussion, May 28, 1:55 PM EST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
255 PM EDT THU MAY 28 2009

.SYNOPSIS...

A COLD FRONT WILL MOVE ACROSS THE REGION EARLY FRIDAY. A REINFORCING
FRONT WILL MOVE THROUGH THE AREA EARLY SUNDAY. HIGH PRESSURE
RETURNS ON MONDAY BEFORE ANOTHER FRONT AFFECTS THE REGION DURING
THE MIDDLE OF NEXT WEEK.

&&

.NEAR TERM /TONIGHT/...

RW/TRW HV DVLPD ACROSS THE CWA...AND SHOULD CONT FOR THE NEXT SVRL
HRS. CELL WARNED ON IN ERN W.V. SHOWING STRONG HAIL CORE ALOFT. WRF/ARW
SHOWS LN OVR OH PROGRESSING E INTO THE I-95 CORRIDOR ARND 03Z. EVE
SHIFT WL MONITOR TO SEE IF IT HOLDS TOGETHER. PCPN XPCTD TO BE MINIMAL
AFTER MDNGT.

AREA SHOULD RMN M CLDY OVRNGT W/ PTCHY FOG DVLPG. TEMPS IN M60S.

&&

.SHORT TERM /FRIDAY/...

CD FNT PROGGED TO MOVE THRU THE I-95 DURG LATE AFTN FRI. SREF
INSTABILITY PARAMETERS SHOW BEST PTNL FOR SVR IN THE CWA WL BE E
OF I-95 DURG LATE AFTN IN GNRL AGREEMENT W/ WHAT SPC HAS DRAWN OUT
FOR DAY 2 SVR OUTLOOK. ANOTHER DAY W/ PLENTY OF CLDS...ALTHO PRBLY
MORE BREAKS THAN TDA. TEMPS M70S MTNS...L80S ELSEWHERE,

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...

A COLD FRONT WILL PASS THROUGH THE EASTERN CWA EARLY FRIDAY EVENING
AND WEAK HIGH PRESSURE WILL BUILD IN BEHIND THIS FRONT BRINGING A
RETURN OF COOLER AND DRIER CONDITIONS. AN UPPER-LEVEL DISTURBANCE
WILL PASS BY TO THE NORTH SATURDAY INTO SATURDAY EVENING AND THE
COLD FRONT ASSOCIATED WITH THIS SYSTEM WILL PASS THROUGH THE
MID-ATLANTIC DURING THIS TIME. DESPITE THE FORCING...INSTABILITY
WILL BE LACKING DUE TO DRY AIR. WILL CONTINUE TO FOCUS POPS WEST OF
THE BLUE RIDGE MOUNTAINS WHERE HIGHER TERRAIN AND UPSLOPE MAY PLAY A
FACTOR.

HIGH PRESSURE WILL BUILD IN BEHIND THIS SYSTEM OVERNIGHT SATURDAY
INTO EARLY NEXT WEEK BRINGING DRY CONDITIONS. THE NEXT COLD FRONT
WILL APPROACH THE REGION TOWARDS THE MIDDLE OF NEXT WEEK BUT IT WILL
LIKELY STALL OUT OVERHEAD IN A ZONAL FLOW ALOFT. DISTURBANCES RIDING
ALONG THE BOUNDARY WILL BRING A CHANCE FOR SHOWERS AND THUNDERSTORMS.

&&

.AVIATION /THIS EVE THROUGH TUESDAY/...

CIGS IN MVFR CAT MAY DCRS TO IFR OVRNGT AS FOG/LOW CLDS DVLP. IN
ADDITION TSTMS WL CONT TO FORM ACROSS THE MID ATLC RGN THRU AT
LEAST MID EVENG.

TSTMS PSBL AGN FRI AFTN ACROSS THE MID ATLC.

VFR CONDITIONS ARE EXPECTED FRIDAY NIGHT AND SATURDAY. AN
ISOLATED SHOWER/T-STORM MAY AFFECT THE TERMINALS SATURDAY
AFTERNOON AND EVENING...MAINLY ACROSS KMRB. HIGH PRESSURE WILL
BRING MORE VFR CONDITIONS SUNDAY INTO EARLY NEXT WEEK. A BETTER
CHANCE FOR SHOWERS AND THUNDERSTORMS IS EXPECTED TOWARDS THE
MIDDLE OF NEXT WEEK.

&&

.MARINE...

WINDS BLO SCA VALUES TNGT AND FRI. TSTMS THIS EVE AND LATE TMRW
AFTN WL BE THE BIGGEST PROBS.

A COLD FRONT WILL PASS THROUGH THE WATERS EARLY FRIDAY EVENING
BRINGING A CHANCE FOR SHOWERS AND THUNDERSTORMS. THUNDERSTORMS MAY
CONTAIN GUSTY WINDS AND HAIL EARLY. HIGH PRESSURE WILL BUILD OVER
THE WATERS OVERNIGHT FRIDAY INTO SATURDAY. A REINFORCING COLD FRONT
WILL PASS THROUGH SATURDAY AFTERNOON AND EVENING...BUT WIND SPEEDS
SHOULD REMAIN BELOW SCA CRITERIA.

HIGH PRESSURE WILL BUILD OVER THE WATERS EARLY NEXT WEEK...BUT THE
NEXT BOUNDARY WILL BRING A CHANCE FOR SHOWERS AND THUNDERSTORMS
TOWARDS THE MIDDLE OF NEXT WEEK.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&

PRODUCTS...WOODY/BJL
Hazardous weather outlook, May 28, 10:14 AM EST, 3 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1114 AM EDT THU MAY 28 2009

ANZ530>537-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
291015-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
1114 AM EDT THU MAY 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA LATE THIS
AFTERNOON AND EVENING. STORMS MAY PRODUCE VERY HEAVY RAINFALL
WHICH COULD CAUSE LOCALIZED FLASH FLOODING ESPECIALLY IN THE
IMMEDIATE WASHINGTON METRO AREA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE FRIDAY AFTERNOON ALONG
AND EAST OF THE INTERSTATE 95 CORRIDOR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FRIDAY AFTERNOON.

MDZ003>005-009-010-501-502-VAZ021-025>031-036>042-050-051-
WVZ050>055-501>504-291015-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-
HARDY-WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
1114 AM EDT THU MAY 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA THIS
AFTERNOON AND EVENING. STORMS MAY PRODUCE VERY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 28, 1:41 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
241 PM EDT THU MAY 28 2009

MDZ502-WVZ050-051-281915-
HAMPSHIRE WV-MORGAN WV-CENTRAL AND EASTERN ALLEGANY MD-
241 PM EDT THU MAY 28 2009

...STRONG THUNDERSTORMS TO AFFECT HAMPSHIRE...MORGAN AND CENTRAL AND
EASTERN ALLEGANY COUNTIES...

AT 241 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
LEVELS...MOVING NORTHEAST AT 10 MPH.

LOCATIONS THAT WILL LIKELY BE AFFECTED BY THIS STORM INCLUDE
OLDTOWN...TOWN CREEK...PAW PAW...MAGNOLIA...GREEN RIDGE AND PUMPKIN
CENTER.

WIND GUSTS OF AROUND 40 MPH CAN BE EXPECTED WITH THIS STORM.

HEAVY DOWNPOURS MAY REDUCE VISIBILITY BELOW A MILE AND CAUSE PONDING
OF WATER ON ROADWAYS.

KRAMAR

The radar

The Sterling radar (KLWX), 111 km away, was scanning. The volume nearest the first event began at 18:55 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Allegany

When
May 28, 1:57 PM EST
Where
Allegany County, 2.33 mi NNE of Town Creek
Measured
0.88 in hail
Reported by
Public
Coordinates
39.560, -78.530

Nickel size hail was reported near Town Creek.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2009Every state in 2009This day in weather historyWarnings in Maryland, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 170715.